Alert archive / Illinois / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 24, NWS Lincoln, IL

April 9, 2015Marshall County, Woodford County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Apr 9, 2015, 7:57 PM CDT for Marshall County, Woodford County, Illinois. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 9, 2015, 7:57 PM CDT (00:57 UTC)
Expired
Apr 9, 2015, 8:30 PM CDT
In force
33 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Marshall County, IL, Woodford County, IL

The radar

The Lincoln radar (KILX), 93 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 7:59 PM CDTHAIL 0.752 N Washburn, IL
Apr 9, 8:00 PM CDTHAIL 12 W Varna, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 1:48 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.0 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2015-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2015-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 296 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1160 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1435 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
296 m²/s²
0-3 km storm-relative helicity
356 m²/s²
Significant tornado parameter
1.4
Supercell composite
15.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

236 
WUUS53 KILX 100057
SVRILX
ILC123-203-100130-
/O.NEW.KILX.SV.W.0024.150410T0057Z-150410T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
757 PM CDT THU APR 9 2015

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MARSHALL COUNTY IN CENTRAL ILLINOIS...
  NORTH CENTRAL WOODFORD COUNTY IN CENTRAL ILLINOIS...

* UNTIL 830 PM CDT

* AT 755 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WASHBURN.
  ANOTHER SEVERE STORM WAS NEAR VARNA. BOTH STORMS WERE MOVING 
  NORTHEAST AT 55 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  WASHBURN...VARNA...TOLUCA...WENONA...LA ROSE AND PATTONSBURG.

THIS INCLUDES INTERSTATE 39 BETWEEN MILE MARKERS 29 AND 41

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4110 8904 4093 8904 4083 8941 4088 8946
      4091 8946 4093 8943 4096 8940 4111 8920
      4111 8905
TIME...MOT...LOC 0057Z 235DEG 47KT 4092 8933

HAIL...1.00IN
WIND...60MPH

$$

MILLER
2 follow-up statements
525 
WWUS53 KILX 100112
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
812 PM CDT THU APR 9 2015

ILC203-100122-
/O.CAN.KILX.SV.W.0024.000000T0000Z-150410T0130Z/
WOODFORD IL-
812 PM CDT THU APR 9 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL WOODFORD COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA.

LAT...LON 4110 8904 4096 8904 4097 8926 4111 8920
      4111 8905
TIME...MOT...LOC 0112Z 234DEG 49KT 4105 8910

$$

ILC123-100130-
/O.CON.KILX.SV.W.0024.000000T0000Z-150410T0130Z/
MARSHALL IL-
812 PM CDT THU APR 9 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
MARSHALL COUNTY UNTIL 830 PM CDT...

AT 809 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TOLUCA...AND
MOVING NORTHEAST AT 55 MPH. SPOTTERS REPORTED ONE INCH HAIL IN VARNA
AT 759 PM.

HAZARD...QUARTER SIZE HAIL.

SOURCE...TRAINED WEATHER SPOTTERS.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
WENONA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4110 8904 4096 8904 4097 8926 4111 8920
      4111 8905
TIME...MOT...LOC 0112Z 234DEG 49KT 4105 8910

HAIL...1.00IN
WIND...<50MPH

$$

MILLER
974 
WWUS53 KILX 100133
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
833 PM CDT THU APR 9 2015

ILC123-100144-
/O.EXP.KILX.SV.W.0024.000000T0000Z-150410T0130Z/
MARSHALL IL-
833 PM CDT THU APR 9 2015

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MARSHALL COUNTY HAS
EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO
WATCH REMAINS IN EFFECT UNTIL 11 PM.

LAT...LON 4110 8904 4096 8904 4097 8926 4111 8920
      4111 8905
TIME...MOT...LOC 0112Z 234DEG 49KT 4105 8910

$$

MILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 7:12 PM CDT, 45 minutes earlier.

Area forecast discussion, Apr 9, 7:12 PM CDT, 45 minutes before
Area Forecast Discussion
NATIONAL WEATHER SERVICE LINCOLN IL
712 PM CDT Thu Apr 9 2015

.SHORT TERM...(Tonight)
ISSUED AT 307 PM CDT THU APR 9 2015

19z/2pm surface analysis shows 998mb low centered over southeast
Iowa, with cold front trailing southward into western Missouri.
Line of convection is rapidly developing along the front within the
moderately unstable and uncapped airmass in the warm sector.  0-6km
bulk shear values will be on the increase as the afternoon
progresses as a mid-level short-wave approaches from the west,
resulting in continued convective intensification.  HRRR has had a
good handle on the situation throughout the day, with its latest
iteration agreeing closely with prior runs.  Based on satellite
timing tools and HRRR guidance, it appears the line of storms will
cross the Mississippi River by 23z/6pm, then will track through the
Illinois River Valley and to the I-55 corridor by about 02z/8pm.
Damaging wind gusts will be the primary threat, but large hail and a
few tornadoes will be possible as well.  As the storms move further
east, they will likely congeal into a solid line and the tornado
threat will diminish accordingly.  Once the front passes, windy and
cooler weather will be on tap overnight with a slow west to east
clearing trend by dawn.

&&

.LONG TERM...(Friday through Thursday)
ISSUED AT 307 PM CDT THU APR 9 2015

Morning upper air shows a potential severe event this afternoon and
evening, as main upper level shortwave and vort max over southwest
NE at 12z will be rotating to the east. Low level thermal ridge and
moisture axis extends into MO/IL ahead of the approaching front.
low level jet is particularly strong flowing into MO/western IL and
so ample shear available in warm sector.

HRRR model and NAM a little slower on the movement of the front
through the region, going through this evening. Shear with strong
upper jet and low level southern jet will make severe potential with
severe storms possible on the cold front as it sweeps through.
Deepening surface low to move northeast into eastern IA and then
southern WI.

High pressure in control until weak front moves in and brings
showers on late Sunday and Sunday night. Another chance off showers
Tuesday into Thursday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
ISSUED AT 700 PM CDT THU APR 9 2015

Line of storms firing along a cold front will produce heavy rain,
hail and possible tornadoes. Lower chances that any terminal site
will get hit directly by any severe weather, but still possible.
Target window should be 2 hours as the line moves through, so we
continued with 2hr tempos for heavy rain and MVFR vis/cig.
Upstream obs and satellite images show a break in the MVFR cigs
should follow the line, before MVFR clouds return in wrap-around
moisture behind the low pressure system. Will continue MVFR clouds
until 10z at PIA, then advance clearing eastward into Friday
morning.

Strong winds will continue both ahead of the front and behind.
Wind direction will remain SW ahead of the front, with gusts to
30kt, then become west later tonight. Gusts will increase to
25-30kt tomorrow as mid level jet winds continue to be strong.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH until 1 AM CDT Friday FOR ILZ054>057-061>063-
066>068-071>073.

&&

SHORT TERM...Barnes
LONG TERM...Goetsch
AVIATION...Shimon
Hazardous weather outlook, Apr 9, 3:50 PM CDT, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
350 PM CDT THU APR 9 2015

ILZ027>031-036>038-040>053-101100-
CASS-CHAMPAIGN-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-
MASON-MCLEAN-MENARD-MORGAN-PEORIA-PIATT-SANGAMON-SCHUYLER-SCOTT-
STARK-TAZEWELL-VERMILION-WOODFORD-
350 PM CDT THU APR 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

A COLD FRONT WILL PUSH INTO THE AREA THIS EVENING...TRIGGERING A
ROUND OF POTENTIALLY SEVERE THUNDERSTORMS. DAMAGING WIND GUSTS IN
EXCESS OF 60 MPH, LARGE HAIL GREATER THAN QUARTER SIZED, AND
ISOLATED TORNADOES WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ACTIVE WEATHER WILL RETURN EARLY NEXT WEEK...WITH THUNDERSTORM
CHANCES ON SUNDAY AND AGAIN TUESDAY INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATER TODAY...MAINLY BETWEEN 4 PM
AND 10 PM.

ILZ054>057-061>063-066>068-071>073-101100-
CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-EFFINGHAM-
JASPER-LAWRENCE-MOULTRIE-RICHLAND-SHELBY-
350 PM CDT THU APR 9 2015

...FLASH FLOOD WATCH IN EFFECT UNTIL 1 AM CDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

A COLD FRONT WILL PUSH INTO THE AREA THIS EVENING...TRIGGERING A
ROUND OF STRONG TO POTENTIALLY SEVERE THUNDERSTORMS. DAMAGING
WIND GUSTS IN EXCESS OF 60 MPH, LARGE HAIL GREATER THAN QUARTER
SIZED, AND ISOLATED TORNADOES WILL BE POSSIBLE. IN ADDITION TO THE
THREAT FOR SEVERE THUNDERSTORMS...HEAVY RAINFALL AND FLASH
FLOODING WILL REMAIN POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ACTIVE WEATHER WILL RETURN EARLY NEXT WEEK...WITH THUNDERSTORM
CHANCES ON SUNDAY AND AGAIN TUESDAY INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATER TODAY...MAINLY BETWEEN 7 PM
AND MIDNIGHT.

BARNES

In the hours before

Local storm report, Apr 9, 7:18 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
718 PM CDT THU APR 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     HAIL             CHATHAM                 39.67N 89.70W
04/09/2015  M1.00 INCH       SANGAMON           IL   EMERGENCY MNGR

&&

DRH
Local storm report, Apr 9, 7:23 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
723 PM CDT THU APR 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             PRINCEVILLE             40.93N 89.76W
04/09/2015  M0.75 INCH       PEORIA             IL   EMERGENCY MNGR

0720 PM     HAIL             DUNLAP                  40.86N 89.68W
04/09/2015  M0.75 INCH       PEORIA             IL   EMERGENCY MNGR

&&

DRH
Local storm report, Apr 9, 7:29 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
729 PM CDT THU APR 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     HAIL             2 NW DIVERNON           39.59N 89.68W
04/09/2015  M1.00 INCH       SANGAMON           IL   EMERGENCY MNGR

            AT 104 AND KESSLER RD.

&&

DRH
Local storm report, Apr 9, 7:33 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
733 PM CDT THU APR 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             HOPEWELL                40.98N 89.46W
04/09/2015  M0.88 INCH       MARSHALL           IL   TRAINED SPOTTER

&&

DRH
Local storm report, Apr 9, 7:38 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
738 PM CDT THU APR 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     HAIL             DIVERNON                39.57N 89.65W
04/09/2015  M1.00 INCH       SANGAMON           IL   EMERGENCY MNGR

0719 PM     FUNNEL CLOUD     DIVERNON                39.57N 89.65W
04/09/2015                   SANGAMON           IL   EMERGENCY MNGR

&&

DRH
Local storm report, Apr 9, 7:55 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
755 PM CDT THU APR 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     FUNNEL CLOUD     2 N TAYLORVILLE         39.55N 89.26W
04/09/2015                   CHRISTIAN          IL   EMERGENCY MNGR

0742 PM     HAIL             2 N TAYLORVILLE         39.55N 89.26W
04/09/2015  M0.75 INCH       CHRISTIAN          IL   EMERGENCY MNGR

0747 PM     FUNNEL CLOUD     3 S TOVEY               39.55N 89.46W
04/09/2015                   CHRISTIAN          IL   AMATEUR RADIO

&&

DRH

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 7:24 PM CDTTornado WarningILXChristian, Sangamon21 min
Apr 9, 7:32 PM CDTTornado WarningILXMarshall, Peoria, Woodford28 min
Apr 9, 7:41 PM CDTTornado WarningILXChristian, Macon34 min
Apr 9, 8:13 PM CDTTornado WarningILXChristian, Macon, Moultrie, Shelby32 min
Apr 9, 8:28 PM CDTSevere Thunderstorm WarningILXCumberland, Effingham, Shelby47 min
Apr 9, 9:01 PM CDTSevere Thunderstorm WarningILXPiatt18 min
Apr 9, 9:06 PM CDTSevere Thunderstorm WarningILXClark, Coles, Cumberland, Effingham, Jasper39 min
Apr 9, 9:16 PM CDTSevere Thunderstorm WarningILXChampaign28 min
Apr 9, 9:38 PM CDTSevere Thunderstorm WarningILXClay, Effingham, Jasper52 min
Apr 9, 9:45 PM CDTSevere Thunderstorm WarningILXClark, Cumberland, Jasper60 min
Apr 9, 10:26 PM CDTAreal Flood AdvisoryILXClark, Cumberland3 hr
Apr 9, 10:30 PM CDTSevere Thunderstorm WarningILXClark, Crawford, Jasper45 min
Apr 10, 10:25 AM CDTRiver Flood WarningILXLawrence4 days
Apr 10, 1:38 PM CDTWind AdvisoryILXFulton, Knox, McLean, Marshall, Peoria, Stark and 2 more4 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.